Acta Mathematica

Classification of negatively pinched manifolds with amenable fundamental groups

Igor Belegradek and Vitali Kapovitch

Full-text: Open access


We give a diffeomorphism classification of pinched negatively curved manifolds with amenable fundamental groups, namely, they are precisely the Möbius band, and the products of R with the total spaces of flat vector bundles over closed infranilmanifolds.

Article information

Acta Math., Volume 196, Number 2 (2006), 229-260.

Received: 14 July 2005
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]

collapsing horosphere infranilmanifold negative curvature nilpotent parabolic group

2006 © Institut Mittag-Leffler


Belegradek, Igor; Kapovitch, Vitali. Classification of negatively pinched manifolds with amenable fundamental groups. Acta Math. 196 (2006), no. 2, 229--260. doi:10.1007/s11511-006-0005-5.

Export citation


  • Anderson, M.T.: Metrics of negative curvature on vector bundles. Proc. Amer. Math. Soc. 99, 357–363 (1987)
  • Ballmann, W., Brüning, J.: On the spectral theory of manifolds with cusps. J. Math. Pures Appl. 80, 593–625 (2001)
  • Ballmann, W., Gromov, M., Schroeder, V.: Manifolds of nonpositive curvature. Progress in mathematics, vol. 61. Birkhäuser, Boston, MA (1985)
  • Belegradek, I., Wei, G.: Metrics of positive Ricci curvature on bundles. Int. Math. Res. Not. 57, 3079–3096 (2004)
  • Bishop, RL., O’Neill, B.:Manifolds of negative curvature. Trans. Amer. Math. Soc. 145, 1–49 (1969)
  • Bowditch, B.H.: Discrete parabolic groups. J. Differential Geom. 38, 559–583 (1993)
  • Bowditch, B.H.: Geometrical finiteness with variable negative curvature. Duke Math. J. 77, 229–274 (1995)
  • Brin, M., Karcher, H.: Frame flows on manifolds with pinched negative curvature. Compositio Math. 52, 275–297 (1984)
  • Burago, Y., Gromov, M., Perel’man, G.: A. D. Aleksandrov spaces with curvatures bounded below. Uspekhi Mat. Nauk 47(2), 3–51 (1992); 222 (Russian). English translation: Russian Math. Surveys, 47 (1992), 1–58
  • Burger, M., Schroeder, V.: Amenable groups and stabilizers of measures on the boundary of a Hadamard manifold. Math. Ann. 276, 505–514 (1987)
  • Buser, P., Karcher, H.: Gromov’s almost flat manifolds. Astérisque, vol. 81, Société Mathématique de France, Paris (1981)
  • Cerf, J.: Topologie de certains espaces de plongements. Bull. Soc. Math. France 89, 227–380 (1961)
  • Cheeger, J., Ebin, D.G.: Comparison theorems in Riemannian geometry. North-Holland, Amsterdam (1975)
  • Cheeger, J., Fukaya, K., Gromov, M.: Nilpotent structures and invariant metrics on collapsed manifolds. J. Amer. Math. Soc. 5, 327–372 (1992)
  • Dekimpe, K.: Almost-Bieberbach Groups: Affine and Polynomial Structures. Lecture Notes in Mathematics, vol. 1639. Springer, Berlin Heidelberg New York (1996)
  • Fang, F., Rong, X.: The second twisted Betti number and the convergence of collapsing Riemannian manifolds. Invent. Math. 150, 61–109 (2002)
  • Fukaya, K.: Hausdorff convergence of Riemannian manifolds and its applications. In: Recent Topics in Differential and Analytic Geometry, Adv. Stud. Pure Math., vol. 18 pp. 143–238. Academic Press, Boston, MA (1990)
  • Grove, K., Petersen, P.: A radius sphere theorem. Invent. Math. 112, 577–583 (1993)
  • Heintze, E., Im Hof, H.C.: Geometry of horospheres. J. Differential Geom. 12, 481–491 (1977)
  • Iwasawa, K.: Über nilpotente topologische Gruppen. I. Proc. Japan Acad. 21, 124–137 (1945)
  • Kapovitch, V.: Regularity of limits of noncollapsing sequences of manifolds. Geom. Funct. Anal. 12, 121–137 (2002)
  • Karcher, H.: Riemannian center of mass and mollifier smoothing. Comm. Pure Appl. Math. 30, 509–541 (1977)
  • Kobayashi, S., Nomizu, K.: Foundations of differential geometry, vol. I. Wiley, New York (1996)
  • Lytchak, A.: Struktur der submetrien (2002). Preprint
  • Mal’cev, A.I.: On a class of homogeneous spaces. Izvestiya Akad. Nauk. SSSR. Ser. Mat. 13, 9–32 (1949); (Russian). English translation: Amer. Math. Soc. Transl., 1951:39 (1951), 1–33
  • Montgomery, D., Zippin, L.: Topological transformation groups. Interscience, New York-London (1955)
  • Nikolaev, I.G.: Smoothness of the metric of spaces with bilaterally bounded curvature in the sense of A. D. Aleksandrov. Sibirsk. Mat. Zh. 24(2), 114–132 (1983); (Russian). English translation: Siberian Math. J., 24 (1983), 247–263
  • Nikolaev, I.G: The closure of the set of classical Riemannian spaces. In: Problems in Geometry, vol. 21, Itogi Nauki i Tekhniki, pp. 43–46, (1991); 216. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989 (Russian). English translation: J. Soviet Math., 55 2100–2115
  • Perel’man, G.: Elements of Morse theory on Aleksandrov spaces. Algebra i Analiz 5, 232–241 (1993); (Russian). English translation: St. Petersburg Math. J. 5 (1994), 205–213
  • Perel’man, G.: Alexandrov spaces with curvatures bounded from below. II. (1991); Preprint
  • Perel’man, G., Petrunin, A.: Quasigeodesics and gradient curves in Alexandrov spaces (2003); Preprint.
  • Petersen, P.: Riemannian geometry. Graduate texts in mathematics, vol. 171. Springer, Berlin Heidelberg New York (1998)
  • Petrunin, A., Rong, X., Tuschmann, W.: Collapsing vs. positive pinching. Geom. Funct. Anal. 9, 699–735 (1999)
  • Petrunin, A., Tuschmann, W.: Diffeomorphism finiteness, positive pinching, and second homotopy. Geom. Funct. Anal. 9, 736–774 (1999)
  • Raghunathan, M.S.: Discrete Subgroups of Lie Groups. Springer, Berlin Heidelberg New York (1972)
  • Shen, Z.M.: On complete Riemannian manifolds with collapsed ends. Pacific J. Math. 163, 175–182 (1994)
  • Shi, W.X.: Deforming the metric on complete Riemannian manifolds. J. Differential Geom. 30, 223–301 (1989)
  • Wilking, B.: On fundamental groups of manifolds of nonnegative curvature. Differential Geom. Appl. 13, 129–165 (2000)
  • Wilking, B.: Rigidity of group actions on solvable Lie groups. Math. Ann. 317, 195–237 (2000)